Reuters Health Information (2012-03-26): FDA adds diabetes, memory loss warnings to statins
FDA adds diabetes, memory loss warnings to statins
Last Updated: 2012-03-26 18:32:19 -0400 (Reuters Health)
(Reuters) - U.S. health regulators will add warnings to the labels of statins to indicate that they may cause hyperglycemia and memory loss.
The Food and Drug Administration said the new information should not scare people into stopping taking the drugs.
"The value of statins in preventing heart disease has been clearly established," Amy Egan, deputy director for safety in FDA's Division of Metabolism and Endocrinology Products, said in a statement. "Their benefit is indisputable, but they need to be taken with care and knowledge of their side effects."
The FDA said it was aware of studies in which some patients taking statins may have a small increased risk of hyperglycemia and of being diagnosed with type 2 diabetes.
The statin labels will also now reflect reports of certain cognitive effects such as memory loss and confusion experienced by some patients taking the drugs, the agency said. It said those reports generally have not been serious and the symptoms were reversed by stopping use of the statin.
One safety warning long associated with the class of medicines will be reversed, the FDA said: Patients taking statins will no longer need routine periodic monitoring of liver enzymes.
"FDA has concluded that serious liver injury with statins is rare and unpredictable in individual patients, and that routine periodic monitoring of liver enzymes does not appear to be effective in detecting or preventing this rare side effect," it said.
The agency also said Merck's Mevacor (lovastatin) should never be taken with HIV protease inhibitors and drugs used to treat certain bacterial and fungal infections due to increased risk of myopathy or rhabdomyolysis.